Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Aberdeen, SD

July 13, 2003Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 13, 2003, 9:43 PM CDT for Walworth County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 9:43 PM CDT (02:43 UTC)
Expired
Jul 13, 2003, 10:00 PM CDT
In force
17 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Walworth County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 8:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2251 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS53 KABR 140243
SVRABR
SDC129-140300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WALWORTH COUNTY...OR ABOUT 14 MILES EAST
  OF SELBY...MOVING EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4559 9992 4550 9990 4549 9971 4560 9972

$$
KEARNS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:25 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 13, 3:25 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SUN JUL 13 2003

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MDLS SHOW A COLD FRONTAL BOUNDARY DROPPING SE ACROSS THE CWA LATER
TONIGHT AFTER MIDNIGHT THROUGH 18Z MON. THE NGM WAS THE QUICKEST.
THERE WILL BE GOOD LL MOISTURE CONVERGENCE AND INSTABILITY ALONG THE
BOUNDARY AS IT MOVES SE LATER TONIGHT THROUGH MON MRNG ACROSS THE
CWA. THE MID LEVEL CAP REMAINS STRONG ACROSS THE CWA THROUGH THIS
EVENING. SOME TSRAS SHOULD DEVELOP ALONG THE BOUNDARY AFTER MIDNIGHT
ACROSS NC SD AS MID LEVEL TEMPS COOL. THERE SHOULD BE MORE TSRA
DEVELOPMENT INTO NE SD AND WC MN THROUGH MON MRNG ALONG THE
BOUNDARY. OTHERWISE FOR TONIGHT...SKIES WILL BE MOSTLY CLEAR WITH
SOUTH WINDS DECREASING BY SUNSET. TEMPS SHOULD ONLY FALL TO 65 TO
AROUND 70 BY MON MRNG. THERE MAY BE SOME AFTN TSRAS IN FAR NE SD AND
WC MN MON AFTN ALONG FRONT OTHERWISE...MON AFTN S/B DRY FOR THE CWA
WITH NW WINDS AND P/C SKIES. SFC HIGH PRES WILL BUILD ACROSS THE
REGION MON NIGHT THROUGH TUES. THUS...EXPECT CLEAR TO P/C
SKIES...LESS HUMIDITY...DRY CONDITIONS AND NOT MUCH WIND THROUGH
THIS TIME. TUES NIGHT THROUGH WED NIGHT BECOME MORE INTERESTING AS A
WARM FRONT RETURNS ALONG WITH A LLJ AND INCREASING MOISTURE.
ALSO...A WK S/W SHOULD SLIDE NE ACROSS THE CWA. WITH NO CAP IN
PLACE...EXPECT SOME TSRAS TO DEVELOP OUT WEST TUES NIGHT AND DEVELOP
INTO THE REST OF CWA INTO WED NIGHT. WILL GO WITH A 30 POP FOR NOW
FOR THIS TIME PERIOD. TEMPS WILL BE NEAR NORMAL THROUGH THE SHORT
TERM IN THE MID 80S TO THE LOWER 90S.

.LONG TERM...THURSDAY THROUGH SUNDAY
FUNDAMENTALLY DIFFERENT SOLUTIONS FROM MODELS FOR THE EXTENDED
PERIOD.  GFS CONTINUES TO HANG ONTO WELL AMPLIFIED TROUGH FROM
EASTERN PACIFIC TRACKING ACROSS SOUTHERN CANADA ON THURSDAY...TAKING
LOW LEVEL CONVERGENCE ZONE THROUGH AREA ON THURSDAY.  HOWEVER GFS
HAS BEEN TRENDING FURTHER NORTH WITH LESS AMPLITUDE WITH THIS SHORT
WAVE WHICH COMES MORE INLINE WITH TRENDS OF NOGAPS/CANADIAN AND NCEP
ENSEMBLE MEANS.  NCEP ENSEMBLE MEAN 500 HPA FIELD EVEN DEPICTING
MEAN UPPER RIDGE ACROSS SOUTHERN CANADA IN POSITION OF OPERATIONAL
TROUGH AXIS.  THUS HAVE PREPARED EXTENDED FORECAST UNDER THE
ASSUMPTION THAT THIS SLOWER FURTHER NORTH TREND OF GFS WILL CONTINUE
SO WILL KEEP THURSDAY DRY.  MORE AND MORE AM LIKING THE
NOGAPS/CANADIAN IDEA OF HOLDING BACK POSITIVELY TILTED UPPER TROUGH
ACROSS WEST COAST WITH WEAK RIDGING DOWNSTREAM OVER THE NORTHERN
PLAINS.  THIS SOLUTION ALSO GETTING SOME SUPPORT FROM LATER PERIODS
OF ETA.  MODELS ALSO SHOW WEAK VORT LOBES PASSING OVER ROCKIES INTO
NORTHERN PLAINS THROUGH UPPER RIDGE.  MID LEVEL TEMPS WILL LIKELY
REMAIN VERY WARM THROUGH PERIOD BUT GIVEN DRAMATIC MODEL DIFFERENCES
WILL NOT MAKE DRASTIC CHANGES TO POPS.  FOR NOW WILL JUST LOWER
FRIDAY POPS TO 20 AND THEN KEEP SATURDAY CHANCE POPS GOING AS WEST
COAST POSITIVELY TILTED TROUGH ALLOWS FOR POSSIBILITY OF SOME MID
LEVEL COOLING WITH RIDGE RIDER.  OVERALL HOWEVER TOUGH TO FAVOR ONE
PERIOD OVER ANOTHER POST FRIDAY.  GIVEN THIS UNCERTAINTY WILL KEEP
DAY 7 DRY FOR NOW.

.ABR...NONE

MOHR/MARSILI
Hazardous weather outlook, Jul 13, 5:32 AM CDT, 16 hours 11 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT MAY PRODUCE A FEW THUNDERSTORMS ACROSS
CENTRAL AND NORTHEAST SOUTH DAKOTA TONIGHT. THESE THUNDERSTORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

DORN

In the hours before

Local storm report, Jul 13, 8:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0858 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    POLLOCK                   SD   0.75 IN HAIL
07/13/03   CAMPBELL

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:19 PM CDTSevere Thunderstorm WarningABRStanley41 min
Jul 13, 8:10 PM CDTSevere Thunderstorm WarningABRHughes, Sully50 min
Jul 13, 8:39 PM CDTSevere Thunderstorm WarningABRCampbell36 min
Jul 13, 9:05 PM CDTSevere Thunderstorm WarningABRWalworth25 min
Jul 13, 9:24 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson51 min
Jul 13, 10:13 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson62 min
Jul 13, 10:33 PM CDTSevere Thunderstorm WarningABRBrown57 min
Jul 13, 10:45 PM CDTSevere Thunderstorm WarningABRFaulk45 min
Jul 14, 5:19 AM CDTSevere Thunderstorm WarningABREdmunds41 min
Jul 14, 5:27 AM CDTSevere Thunderstorm WarningABRFaulk, Potter33 min
Jul 14, 6:08 AM CDTSevere Thunderstorm WarningABRBrown, McPherson52 min
Jul 14, 6:59 AM CDTSevere Thunderstorm WarningABRBrown46 min
Jul 14, 7:01 AM CDTSevere Thunderstorm WarningABRClark29 min
Jul 14, 8:02 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin28 min
Jul 14, 8:38 AM CDTSevere Thunderstorm WarningABRDay22 min
Jul 14, 8:52 AM CDTSevere Thunderstorm WarningABRGrant38 min
Jul 14, 9:59 AM CDTSevere Thunderstorm WarningABRDay31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.